CSN Login
Members Online: 7

Radiation damage to lung

joyinall
Posts: 3
Joined: Aug 2010

I had radiation to my breast after a mastectomy. A year later I had radiation to my 10th rib on the same side. Now every spring when pollen season starts, I get an annoying cough that lasts for months and finally goes away after low doses of prednisone. Well here it is August and I still have the cough. Anyone suffering with similiar symptoms after radiation?

Kat11's picture
Kat11
Posts: 1931
Joined: May 2009

I have not had this happen, but I only finished Rads last Febuary. I have heard that Rads can cause damage. What does your doctor say about this ?

roseann4
Posts: 994
Joined: Sep 2009

Whether any of us have the problem or not, you are and the docs should know about it. When I had my first few treatments, I had terrible heartburn but the doc said that couldn't be a side effect. I went on the boards and guess what...lots of women have that side effect because the radiation hits that area too.

Roseann

missrenee's picture
missrenee
Posts: 2137
Joined: Apr 2010

During rads I had a funny feeling when I swallowed--sort of like a pill stuck in my throat. My onc.'s PA said because they were radiating nodes near my clavicle as well, that the radiation was causing swelling of my esophagus (esophagitis) and that was what was causing the weird feeling. She said it would disappear after rads and it has (thank goodness). I guess we just don't know what side effects over time all that radiation might cause. We can only pray they are minimal.

Hugs, Renee

Megan M's picture
Megan M
Posts: 3001
Joined: Dec 2009

No, I didn't have this happen after rads. You should call your rads oncologist and they should take xrays or something to see what is wrong. Good luck!

joyinall
Posts: 3
Joined: Aug 2010

My md admits that the radiation has caused the scaring. He has tried to treat the cough and now wants me to see a specialist which I will. In the meantime, I wondered if anyone had a remedy for this annoying cough.

Betsy13
Posts: 186
Joined: May 2010

My side effects were different from yours. I had nausea, borderline migraines, and shortness of breath. When I couldn't get rid of the shortness of breath, my rad. onc. ordered a CT scan of my lungs to make sure there was no rad. damage. Fortunately, there wasn't.

Did you have a CT scan? It is my understanding that this is the only way they can know for sure if there is damage to the lung.

Another idea...do allergies run in your family? Sometimes allergic reactions start to show when you are older even though they've been there all along. The reason for this is because your body has "used up" all of it's stuff for fighting the allergin all through the years. I found this out when I was stung by a bee. My whole forearm swelled from the sting. This had never happened before. It was because my body couldn't fight it anymore. I now have an Epi-Pen in case I get stung in my upper body. They fear my throat would close due to the swelling.

Definately, check with your doc and maybe even have a 2nd opinion.

Good luck,
Betsy

Tripleneg66
Posts: 11
Joined: Jul 2010

Where do you live? Allergies could be the problem but even a change in the weather can cause upper respiratory problems. Also, medications such as some for high blood pressure can cause an ongoing cough. Review your medications with your doctor, and ask if it's OK to take an over the counter antihistamine. I had radiation following my chemo. The oncologist told me that because of the site of my tumor, which was back against my chest wall, part of my lung would be in the line of the radiation. He said there should be no side effects and so far I haven't experienced any problem. I completed the radiation the middle of July. Hope you find out the cause. Also, if the air is dry where you live, the irritation can be helped by just putting a humidifier in your bedroom. If you use air conditioning it really dries out the air too. Good luck!

Eil4186's picture
Eil4186
Posts: 967
Joined: Dec 2007

I have not had the cough that you described. I developed a cough this past winter that has not gone away but my docs say it is post nasal drip caused by an allergy. I know how annoying a cough can be. I hope that you can get relief.

CypressCynthia's picture
CypressCynthia
Posts: 4015
Joined: Oct 2009

I would not automatically assume that the cough was from radiation. The first sign of asthma is a cough and it can absolutely develop at any age. There are many other causes of cough. A good internal medicine or pulmologist can help sort this out.

Having said that, radiation, chemo, surgery, etc can weaken/damage lungs, heart, esophagus, etc. Many of the ill effects will not be noticed for decades.

In 2008, I had a mild heart attack after I had been 21 yrs out from breast cancer. I am not overweight, have low blood pressure, have no family history of heart disease. There was an article at http://www.breastcancer.org/treatment/radiation/new_research/20070306b.jsp
that I had read not long before the heart attack. Especially left-sided radiation is risky for the heart--which is what I had.

Luckily, I was aware that it was a possibility and when I had chest pain radiating down my left arm accompanied with sudden nausea and vomiting, I had my hubbie call 911. The EMT's took one look at me (thin, female, etc) and dismissed my symptoms as esophageal spasm. They didn't bother to even start an IV. At the hospital, again I was told it was probably esophageal spasm and could go home if I wanted! I didn't and my second set of cardiac enzymes confirmed what I feared. Suddenly, everyone was rushing around me and I was whisked off to cardiac cath where I was told that I had indeed had an MI.

If I hadn't been informed by web sites such as these, I may have blown off my symptoms and I may have left the hospital too early.

Hopefully, this will save someone else's life. I am fine now--although on a beta blocker, statin, ace inhibitor and aspirin for life. My blood pressure which was always about 90/60 is now 80/50 on a good day!

Here is another web site mentioning longterm side effects from radiation: http://www.macmillan.org.uk/Cancerinformation/Cancertypes/Breast/Livingwithbreastcancer/Afterradiotherapy.aspx

Don't live in fear, but it pays to be diligent and to stay informed.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network